Iam a 42 year old male, and I have been very healthy for the majority of my life and have always sustained a very healthy level of weight; Iam 6'2" and have always (most of my life) been between 175 - 195lbs.
Approximately 2 and 1/2 years ago I started sinking into a "depression" and finally came to terms with it recently as I had ignored it for some time. During this time of depression, I started drinking 4-5 (sometimes 6) mixed cocktails per evening...basically as an escape and to aid me in sleep (I would switch on and off from mixed drinks to wine). I also started eating everything and anything; especially at night. The more I drank at night, the more I ate as well.
I "ballooned" from 200lbs to 320lbs within 2 years! As I drank every evening and ate things that were not nutritious for me, I began to see changes in my body. The heavier I became, the more distended my abdomen became and my abdomen also felt kind of hard. Last year about this time, I started seeing stretch marks on my lower abdomen and swelling within my ankles; primarily my left one. I had a "sonar" type of test done to check for blood clots which proved negative; I feel that this is probably due to being so overweight.
This last January, after a slight household accident that resulted in a hematoma on the right side of my belly button, I developed a protrusion of the top of my belly button which slightly went downward (hardly noticible) and when I pressed up on it I seemed to feel movement inside. after seeing my physician, I was told that I had an herniated area which would probably rectify itself as I lose weight.
I also have found that when I drink my abdomen feels a little harder kind of more around the area above and on both sides of my belly button. As this "habitual drinking" has gone on for 2 and 1/2 years and I am now stopping any alcohol consumption for a while and decided to diet and exercise until I lose all of the weight that I gained, I am concerned with the possibility of cirrhosis of the liver or a fatty liver.
Can drinking 2 and 1/2 years cause it? I am told by other people that the answer is no, but I'd rather be safe than sorry especially with the odd feeling of the "hardness" and being bloated.
I have looked at the site regarding cirrhosis an the only symptoms that I have or have ever had is bloating of the abdomen (which could be also caused by obesity and possibly candida), and edema in the ankles.
I am also concerned with the overall "general" light edema that I have been experiencing as well concerns about my heart and blood pressure however, I feel that it may subside as I lose weight.
I would be very interested in your opinion of this.
End-stage liver disease can cause most of the symptoms you describe. Bloating from ascites (the presence of fluid within the abdomen) as well as clotting problems (which may lead to the hematoma) are common signs of end-stage disease.
Not sure what to make of the belly hardness without a physical examination.
Chronic alcohol use certainly puts one at risk for liver disease. If this is a concern, I would consider blood tests to evaluate the liver function as well as an ultrasound. These steps would be a reasonable initial step to determine if there was any damage to the liver.
If there is concern about clotting (i.e. leading to the hematoma), you can also test the blood for coagulation diseases.
These options can be discussed with your personal physician.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.